Tennessee, 2023Flooding and Damaging Winds in Tennessee, August 26, 2023
August 26, 2023 · NWS OHX · 9 events in 6 counties and zones
Several days of excessive heat for Middle Tennessee was finally about to come to an end as a cold front approached from the northwest. Thunderstorms developed ahead of this front that moved into western portions of Middle Tennessee during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $241,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several days of excessive heat for Middle Tennessee was finally about to come to an end as a cold front approached from the northwest. Thunderstorms developed ahead of this front that moved into western portions of Middle Tennessee during the late afternoon. These thunderstorms produced damaging winds and heavy rain as they moved towards the south. Several reports of wind damage in the form of downed trees and powerlines were received. More significant damage was reported in Spring Hill where a Shell Gas Station's roof collapsed and in Lawrenceburg where a possible microburst caused roofing damage to a motel. Meanwhile, the heavy rain caused minor street flooding in portions of Lawrenceburg and in Williamson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Aug 26, 12:51 PM CST, 2 hours 2 minutes earlier.
Area forecast discussion, Aug 26, 12:51 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
151 PM CDT Sat Aug 26 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Sunday Night)
Issued at 120 PM CDT Sat Aug 26 2023
Observations early this afternoon show the cold front over
southeast Missouri and southern Illinois with a few thunderstorms
developing ahead of it. Across Middle TN, our temperatures have
warmed into the low to mid-90's with mostly clear skies. We still
have a Heat Advisory in place for most of the area until 7 PM.
Like this morning, did consider canceling it early with this
forecast package. But with our area still dry as of now and
current heat index values hovering around 103 to 107 degrees, will
continue to let it go. As far as thunderstorms for the rest of
today, hit-and-miss storms will continue to be possible ahead of
the cold front through this evening. With plenty of instability,
some of these may be strong to severe with damaging winds and
heavy rain the main threats. There's very little shear available
so do not expect much organization or for any strong storms to
stay strong for very long.
Activity looks to gradually diminish after sunset, but another
wave approaching the area will bring additional shower and
thunderstorm activity to the area starting Sunday morning. This
slow-moving wave will keep showers and storms over Middle TN into
Sunday night. Still plenty of instability available for a stronger
thunderstorm or two during the afternoon hours. Otherwise, look
for much cooler temperatures on Sunday behind the cold front.
Current forecast highs for Sunday are in the 80's, but a nice
rainy, cloudy day may even bring these forecast temps down a few
more degrees.
&&
.LONG TERM...
(Monday through next Saturday)
Issued at 120 PM CDT Sat Aug 26 2023
As we end the month of August, temperatures will stay on the
cooler side with highs through Wednesday in the mid to low-80's
(which is definitely an improvement from what we've been
experiencing lately). Meanwhile, a boundary will stall to the
southeast of Middle TN. This may be close enough to bring
scattered storms to southern and eastern portions of our area
early this week.
Confidence is low in what happens late next week as our attention
will likely be turning towards the Gulf. Models are showing a
tropical system impacting the Gulf Coast and the eastern CONUS
late next week. As expected this far out, its path is highly
uncertain. Did not include much in the way of precipitation
chances beyond Wednesday, but it will definitely be something to
watch.
&&
.AVIATION...
(18Z TAFS)
Issued at 1230 PM CDT Sat Aug 26 2023
A diffuse frontal zone will pass through the area during the next
24 hours. This taf cycle presents low confidence regarding timing
and coverage of showers and thunderstorms. Any showers and storms
today will be isolated to scattered with main front still well to
our northwest. HREF and max diurnal heating suggest VCTS 21Z-02Z.
It does look like enough coverage will develop around CKV to
include a tempo for impacts at that site.
Overnight coverage of convection will be isolated at best.
Coverage should increase on Sunday as a wave approaches from the
northwest. Outside storms, conditions will be mainly VFR with
light winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 75 84 70 85 / 30 70 30 20
Clarksville 73 81 67 84 / 50 60 10 0
Crossville 68 82 64 78 / 20 70 40 50
Columbia 72 84 68 84 / 30 70 40 30
Cookeville 70 84 67 81 / 30 60 30 40
Jamestown 69 81 65 79 / 20 50 30 40
Lawrenceburg 71 85 68 83 / 20 70 60 40
Murfreesboro 72 86 69 85 / 30 70 30 30
Waverly 70 80 65 83 / 40 70 20 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.
&&
SHORT TERM...Clements
LONG TERM....Clements
AVIATION.....13
In the hours before
Special weather statement, Aug 26, 1:57 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Nashville TN
257 PM CDT Sat Aug 26 2023
TNZ025-262030-
Dickson TN-
257 PM CDT Sat Aug 26 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DICKSON COUNTY THROUGH
330 PM CDT...
At 257 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Dickson, moving southeast at 5 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dickson, Burns, Charlotte, and Vanleer.
This includes Interstate 40 between mile markers 168 and 172.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3616 8755 3625 8748 3618 8721 3598 8737
3606 8754
TIME...MOT...LOC 1957Z 300DEG 6KT 3614 8746
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, Aug 26, 2:00 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Nashville TN
300 PM CDT Sat Aug 26 2023
TNZ005-006-262100-
Stewart TN-Montgomery TN-
300 PM CDT Sat Aug 26 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MONTGOMERY AND NORTHERN
STEWART COUNTIES THROUGH 400 PM CDT...
At 300 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Land Between the Lakes to Fort Campbell.
Movement was southeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Dover, Big Rock, Land Between The Lakes, Indian Mound,
and Woodlawn.
This includes Interstate 24 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3666 8785 3663 8785 3664 8731 3648 8714
3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2000Z 304DEG 20KT 3678 8819 3674 8757
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ShamburgerSpecial weather statement, Aug 26, 2:26 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Nashville TN
326 PM CDT Sat Aug 26 2023
TNZ025-026-057-059-262100-
Hickman TN-Williamson TN-Dickson TN-Cheatham TN-
326 PM CDT Sat Aug 26 2023
...STRONG THUNDERSTORMS WILL IMPACT DICKSON...NORTHWESTERN
WILLIAMSON...SOUTHERN CHEATHAM AND NORTHEASTERN HICKMAN COUNTIES
THROUGH 400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from McEwen to near White
Bluff. Movement was south at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dickson, White Bluff, Kingston Springs, Burns, Fairview, Charlotte,
Vanleer, Bon Aqua, and Lyles.
This includes the following highways...
Interstate 40 between mile markers 161 and 187.
Interstate 840 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 8753 3627 8752 3608 8710 3586 8707
3593 8752 3619 8756
TIME...MOT...LOC 2025Z 003DEG 3KT 3621 8751 3606 8718
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ShamburgerSpecial weather statement, Aug 26, 2:36 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Nashville TN
336 PM CDT Sat Aug 26 2023
TNZ005-006-023-025-026-262130-
Stewart TN-Dickson TN-Cheatham TN-Montgomery TN-Houston TN-
336 PM CDT Sat Aug 26 2023
...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DICKSON...MONTGOMERY...
STEWART...HOUSTON AND NORTHWESTERN CHEATHAM COUNTIES THROUGH 430 PM
CDT...
At 336 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Murray to Clarksville. Movement was south at
10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksville, Ashland City, Dover, Erin, Tennessee Ridge, Big Rock,
Vanleer, Cumberland City, Slayden, Cheatham Dam, Palmyra, Woodlawn,
Land Between The Lakes, Houston County Airport, Indian Mound, and
Cunningham.
This includes Interstate 24 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3666 8785 3663 8785 3664 8725 3624 8701
3624 8795 3631 8796 3645 8806 3647 8805
3649 8806 3652 8804 3656 8803 3668 8807
TIME...MOT...LOC 2036Z 348DEG 10KT 3655 8842 3654 8733
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
ShamburgerThunderstorm Wind, Stewart
- When
- August 26, 2:53 PM CST
- Where
- Stewart County, 3.11 mi SW of Bumpus Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- CoCoRaHS
- Coordinates
- 36.566, -87.856
A likely gustnado on the leading edge of a thunderstorm moving into Stewart County caused damage to a pasture near Dover. Photos shared by a CoCoRaHS observer showed two to three foot tall grass laid down in different directions. Severe thunderstorm winds also downed numerous trees across the county. Damages are a rough estimate.
Thunderstorm Wind, Lawrence
- When
- August 26, 3:25 PM CST
- Where
- Lawrence County, 0.69 mi S of Lawrenceburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Emergency Manager
- Coordinates
- 35.240, -87.328
A possible microburst caused damage in Lawrenceburg. The metal roofing of the Davy Crockett Motel along East Gaines Street was peeled back while multiple powerlines in the area where also downed. Numerous trees were also downed in Lawrenceburg, mostly north of the public square around Liberty Avenue. One of these trees fell onto a home. This damage resulted in 1,878 customers without power. No injuries reported. Damages are a rough estimate.
Thunderstorm Wind, Williamson
- When
- August 26, 3:35 PM CST
- Where
- Williamson County, 1.6 mi SW of Douglas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 35.852, -86.888
Severe thunderstorm winds snapped a tree on Keystone Drive. Damages are a rough estimate.
Thunderstorm Wind, Dickson
- When
- August 26, 3:49 PM CST
- Where
- Dickson County, 0.56 mi W of Dickson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.080, -87.390
Severe thunderstorm winds downed numerous trees across Dickson County. Damages are a rough estimate.
Flood, Lawrence
- When
- August 26, 3:50 PM CST to 4:50 PM CST
- Where
- Lawrence County, 1.06 mi SW of Lawrenceburg to 1.56 mi NW of Lawrenceburg
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.239, -87.343
Street flooding reported in Lawrenceburg in flood prone locations. A vehicle was reported stuck in water behind Hardees on North Locus Avenue. High water was also reported along North Military Avenue north of Weekly Creek Road.
Thunderstorm Wind, Maury
- When
- August 26, 3:56 PM CST
- Where
- Maury County, 0.45 mi SW of Spring Hill
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.746, -86.936
Severe thunderstorm winds damaged the roof of a Shell Gas Station along Main Street in Spring Hill. Part of the roof fell on a car that was parked at a gas pump. No injuries reported. Damages are a rough estimate.
Thunderstorm Wind, Lewis
- When
- August 26, 4:40 PM CST
- Where
- Lewis County, 0.56 mi E of Hohenwald
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Social Media
- Coordinates
- 35.550, -87.560
Severe thunderstorm winds downed a large oak tree onto a home in Hohenwald. Damages are a rough estimate.
Flood, Williamson
- When
- August 26, 5:25 PM CST to 5:35 PM CST
- Where
- Williamson County, 2.04 mi E of Reeds Store
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.722, -86.734
Heavy rain caused street flooding along Flat Creek Road between Giles Hill Road and Highway 31A near Eagleville.
Flood, Williamson
- When
- August 26, 5:45 PM CST to 6:45 PM CST
- Where
- Williamson County, 1.84 mi N of Mallorys to 1.75 mi N of Mallorys
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.977, -86.803
Heavy rain caused portions of Parker Place in Brentwood to flood. Nearby Little Harpeth River gauge at Concord Road measured 2.28 inches of rain, and the river level rose over 6 feet from 1.4 feet at 5 PM CDT to 7.51 feet at 6:45 PM CDT.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flows in Puerto Rico, August 26, 2023$85,000 · 12 events
- Flash Flood and Damaging Winds in Indiana, August 26, 2023$86,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Texas, August 26 to 27, 2023$52,000 · 1 in hail · 6 events
- Excessive Heat in Louisiana, August 26, 202336 events
- Lightning Strikes in North Carolina, August 26 to 28, 2023$30,000 · 3 events
- Damaging Winds and Lightning Strike in South Carolina, August 26, 2023$20,000 · 65 kt wind · 11 events
- Excessive Heat in Florida, August 26, 202313 events
- Debris Flows in Colorado, August 26, 2023$15,000 · 3 events
- Excessive Heat in Mississippi, August 26, 202311 events
- Excessive Heat in California, August 26 to 30, 20239 events
- Damaging Winds in Virginia, August 26, 2023$13,000 · 55 kt wind · 2 events
- Damaging Winds in Arkansas, August 26, 202356 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113843, 1113848, 1113844, 1113846, 1113849, 1113845, 1113847, 1113850, 1113851.